Hydrochlorathiazide induced hypercalcemia

Thiazide diurectis such as amiloride and hydrochlorathiazide are associated with high blood calcium levels uncommonly.


These medications lower the excretion of calcium into the urine.  The incidence of thiazide-associated hypercalcemia was 7.7 per 100,000/year with an increasing trend after 1996. Thiazide-associated hypercalcemia is often found years after the start of the medication and the high calciums are seen more in postmenopausal women. 

The reason the medication causes high blood calcium is due to its effects on the kidney. Usually the kidney is very good at keeping calcium levels normal in the urine and blood.
 The main site of activity of thiazide diuretics is the distal convoluted tubule of the kidney. Thiazide diuretics bind to the chloride site on the sodium/chloride cotransporter and inhibit reabsorption of sodium chloride, therefore promoting excretion of sodium chloride into the urine. This ultimately causes the desired lowering of blood pressure effect by reducing arterial blood volume.  At the same time, the this increased the proximal sodium and water reabsorption which leads to increased passive proximal Ca absorption and other effects on kidney calcium receptors. Thiazide therapy for more than a few weeks duration results in low caclium in the urine. Thiazides have often been used to reduce the risk of kidney stone recurrence.  Patients on thiazide diuretics should have their electrolytes monitored regularly, especially if they are also on calcium supplements. When hypercalcemia persists after discontinuation of drugs, then an alternate cause of hypercalcemia should be sought.

References
Wermers RA, Kearns AE, Jenkins GD, et al. Incidence and clinical spectrum of thiazide-associated hypercalcemia. Am J Med. 2007;120:911-915.
Nijenhuis T, Vallon V, Kemp van der cAW, et al. Enhanced passive Ca2+ reabsorption and reduced Mg2+ channel abundance explains thiazide-induced hypocalciuria and hypomagnesemia. J Clin Invest. 2005;115:1651.
Comments